Arkansas, 2014

Damaging Wind in Arkansas, October 8, 2014

October 8, 2014 · NWS LZK · 1 event in 1 county or zone

An upper level low pressure system, diving into Arkansas from the northwest, triggered isolated an severe storm on the morning of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper level low pressure system, diving into Arkansas from the northwest, triggered isolated an severe storm on the morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Oct 8, 5:45 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 8, 5:45 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
645 AM CDT WED OCT 8 2014

.AVIATION...
ISOLATED TSRA ACROSS NORTHWEST ARKANSAS WILL GRADUALLY LIFT
NORTHEAST LATER THIS MORNING. HAVE ADDED VCTS TO KHRO AND
KBPK...BUT LEFT VCSH AT KLIT. FOG/STRATUS DEVELOPMENT IS EXPECTED
AGAIN OVERNIGHT.
&&

.PREV DISCUSSION... /ISSUED 348 AM CDT WED OCT 8 2014/

SHORT TERM...TODAY THROUGH SATURDAY
SCATTERED SHOWERS/STORMS WILL CONTINUE TO FIRE CLOSE TO A FRONTAL
BOUNDARY THIS MORNING IN NORTHERN ARKANSAS. PRECIP SHOULD
TRANSLATE EASTWARD WITH TIME...BUT SHOULDN/T MAKE IT TOO FAR SOUTH
BEFORE THE BOUNDARY SLIPS BACK TO THE NORTH AS UPPER RIDGING
ATTEMPTS TO EXPAND FROM THE SOUTHWEST.

ON THURSDAY...THE RIDGE WILL CONTRACT AGAIN...WITH SOUTHWEST UPPER
FLOW DEVELOPING. AT THE SAME TIME...LOW PRESSURE WILL FORM ALONG
THE FRONT TO THE WEST OF THE REGION...AND DRAG IT INTO THE STATE.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY LATE FRIDAY
NIGHT/EARLY SATURDAY MORNING.

THE FRONT WILL BE SLOW-MOVING AND WILL EVENTUALLY STALL OUT. THE
LIKELIHOOD OF STORMS TO FORM AND MOVE OVER THE SAME AREAS...AS
WELL AS ENHANCED MOISTURE FROM THE REMNANTS OF HURRICANE SIMON
WILL ALLOW FOR HEAVY RAINFALL AT TIMES. LOCALIZED FLOODING ISSUES
WILL BE POSSIBLE.

TEMPERATURES WILL BE ON THE WARM SIDE. LATER IN THE PERIOD...THEY
WILL LARGELY BE GOVERNED BY CLOUD COVER AND RAINFALL.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY
SIGNIFICANT RAINFALL WILL BE POSSIBLE THIS WEEKEND...AS MOISTURE
FROM WHAT IS CURRENTLY HURRICANE SIMON WILL MOVE OVER THE REGION.
WITH BOUNDARY MEANDERING AROUND THE REGION...HEAVY RAINFALL IS
BECOMING MORE LIKELY.

THE FRONT WILL STALL ACROSS THE SOUTH SUNDAY...BEFORE MOVING BACK
NORTH IN RESPONSE TO AN UPPER LEVEL TROUGH MOVING INTO THE SOUTHERN
PLAINS. THERE IS SOME TIMING AND STRENGTH ISSUES WITH THIS
TROUGH...AND WENT MORE WITH THE SLOWER GUIDANCE...KEEPING RAINFALL
IN THE FORECAST THROUGH MONDAY NIGHT.

TEMPERATURES WILL BE NEAR NORMAL THROUGH THE EXTENDED...WHICH WILL
BE COOLER THAN WHAT HAS BEEN OBSERVED THE PAST FEW DAYS.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...58
Hazardous weather outlook, Oct 8, 4:00 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED OCT 8 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED OCT 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
NORTHERN HALF OF THE STATE TODAY. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...THERE COULD BE ISOLATED STRONG TO SEVERE
STORMS...WITH DAMAGING WINDS THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE REGION FRIDAY...AND
INTERACT WITH MOISTURE FROM THE REMNANTS OF HURRICANE SIMON MOVING
ACROSS THE REGION. HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE
ABUNDANT MOISTURE OVER THE REGION. ANOTHER FRONT WILL MOVE INTO THE
REGION MONDAY...WITH SHOWERS AND THUNDERSTORMS REMAINING IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Oct 8, 5:25 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT WED OCT 8 2014

ARZ012-021-081155-
JOHNSON AR-NEWTON AR-
625 AM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 700 AM CDT...

AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF HORSEHEAD LAKE...OR 21 MILES
NORTH OF OZARK...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WOLF PEN CAMPGROUND...                      OARK...
  FRILEY...             FALLSVILLE...         CATALPA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3577 9369 3577 9353 3580 9352 3576 9343
      3561 9359 3571 9371 3577 9370
TIME...MOT...LOC 1125Z 303DEG 16KT 3577 9371

58
Special weather statement, Oct 8, 6:37 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
737 AM CDT WED OCT 8 2014

ARZ021-030-081320-
JOHNSON AR-LOGAN AR-
737 AM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN AND SOUTHWESTERN JOHNSON
COUNTIES UNTIL 815 AM CDT...

AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
ALTUS TO NEAR BRANCH...AND MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PARIS...              CLARKSVILLE...        TOKALON...
  SUBIACO...            SPADRA...             SCRANTON...
  RATCLIFF...           PINEY BAY REC AREA... MT MAGAZINE...
  MAGAZINE...           LAMAR...              KNOXVILLE...
  HOYT...               HORSEHEAD LAKE...     HINKLE...
  HARTMAN...            COVE LAKE...
  CABIN CREEK REC AREA...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 44 AND 72.

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORMS PASS.

LAT...LON 3523 9403 3524 9393 3533 9391 3532 9381
      3542 9381 3537 9375 3538 9371 3559 9371
      3540 9329 3531 9329 3521 9341 3521 9347
      3515 9353 3513 9370 3508 9371
TIME...MOT...LOC 1237Z 300DEG 19KT 3549 9369 3528 9391

46

The radar

The Western Arkansas radar (KSRX), 76 km away, was scanning. The volume nearest the first event began at 13:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
October 8, 7:10 AM CST
Where
Johnson County, 1.46 mi SSW of New Spadra
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.411, -93.532

Trees were blown down and construction barrels were scattered on Arkansas 109 on the south side of Clarskville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 539022.